[PHNUTR-L] St. John's wort,
Echinacea interfere with some drugs by moving them
out of the body too fast
Kathrynne Holden, MS, RD
fivestar at nutritionucanlivewith.com
Wed Apr 5 06:37:19 PDT 2006
Colleagues, the following is FYI and does not necessarily reflect my own
opinion. I have no further knowledge of the topic. If you do not wish to
receive these posts, set your email filter to filter out any messages
coming from @nutritionucanlivewith.com and the program will remove
anything coming from me.
Public release date: 4-Apr-2006
Contact: Sylvia Wrobel
ebpress at bellsouth.net
Federation of American Societies for Experimental Biology
St. John's wort, Echinacea interfere with some drugs by moving them out
of the body too fast
St. John's wort and Echinacea, two widely-used herbal preparations, have
been found to increase activity of a specific enzyme in the liver and
intestine, an enzyme involved in the metabolization of roughly one in
every four pharmaceutical drugs on the market today, reports a clinical
pharmacologist at Indiana University School of Medicine.
Metabolizing pharmaceuticals too slowly or too quickly can cause drug
toxicity and/or loss of therapeutic function. Drugs known to be affected
range from oral contraceptives to antihypertension medications to drugs
to prevent rejection of transplanted organs.
Dr. J. Christopher Gorski described his research and its clinical
significance on April 4 at Experimental Biology 2006 in San Francisco.
Dr. Gorski was one of several experts speaking at a symposium on
metabolic considerations in the action of herbal medicines, part of the
scientific program of the American Society for Pharmacology and
The fact that St. John's wort causes many drugs to be metabolized too
quickly was well established when Dr. Gorski began his research. He
wanted to know how it happened. In order to prove that the process
involved enzyme cytochrome P450 3A4, he worked with patients who had
been taking the herbal preparation before they were given midazolam
(Versed), a relaxant often given to patients before minor surgical
procedures. Midazolam was chosen because it is one of the
pharmaceuticals known to be metabolized by that particular enzyme.
Laboratory analysis revealed the relaxant metabolized much more quickly
in patients who had been using St. John's wort.
The team then turned to oral contraception, following up on clinical
reports that St. John's wort had reduced the efficacy of these drugs.
Dr. Gorski found that one or more components of the oral contraceptive
were more rapidly metabolized and cleared from the body by cytochrome
P450 3A4 in women who also had been taking St. John's wort. Furthermore,
when 12 women who had not been taking St. John's wort added it to their
drug regimen for two months, seven of 12 women experienced increased
breakthrough bleeding, generally considered a clinical indication of
decreased protection against pregnancy by the oral contraceptive.
Dr. Gorski now is studying the impact of St. John's wort on
antihistamines and other pharmaceutical drugs.
Dr. Gorski began his research with Echinacea, a herbal preparation often
touted for its ability to prevent or treat colds and flu, simply because
it is one of the most commonly used herbal preparations in the country.
Unlike as with St. John's wort, there had been no reports in the
scientific literature of problems caused by Echinacea's interaction with
pharmaceutical drugs. But when he administered the recommended doses for
the recommended eight days to individuals taking various
pharmaceuticals, he found that Echinacea altered the metabolic capacity
of a number of enzymes that play important roles in the de disposition
of these medications. He now is looking at Echinacea's impact on other
commonly used pharmaceuticals.
Bottom line? Dr. Gorski says that patients and clinicians should be
aware of possible reductions in systemic bioavailability – and thus
lowered therapeutic efficacy – of conventional drugs when taken at the
same time as St. John's wort, Echinacea, and possibly other herbal
preparations. And when he says conventional drugs, he means both
prescription and over the counter ones. Acetaminophen, for example, one
of the most commonly available OTC drugs, used widely for muscle pain,
inflammation and headaches, is extremely safe but can have extremely
harsh consequences if it is altered. A "doomsday prediction" would be
the arrival on the market of some new herbal preparation that would
impact such a widely used drug.
Kathrynne Holden, MS, RD < fivestar at nutritionucanlivewith.com >
"Ask the Parkinson Dietitian" http://www.parkinson.org/
"Eat well, stay well with Parkinson's disease"
"Parkinson's disease: Guidelines for Medical Nutrition Therapy"
More information about the PHNUTR-L